[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Clinicopathologic Reports, Case Reports, and Small Case Series
May 2002

Acute Psychosis Following the Use of Topical Ciprofloxacin

Arch Ophthalmol. 2002;120(5):665-666. doi:

Ciprofloxacin hydrochloride is a fluoroquinolone antimicrobial frequently used in both ophthalmic and general medical practice. Whereas adverse effects of this drug are not uncommon following its systemic use, they are uncommon following its topical use. We present the case of a young woman who developed an acute psychotic reaction following the use of ciprofloxacin eyedrops. To our knowledge, this is the first reported case of such a complication following topical ciprofloxacin use.

Report of a Case

An otherwise fit and healthy 27-year-old woman came to the emergency eye clinic with a 3-day history of bilateral reddened eyes associated with ecchymosis and swelling of the eyelids. There was no history of pain or impairment of vision. Examination results revealed severe bilateral conjunctival congestion, marked papillary reaction, and membranous conjunctivitis. The results of the remainder of the ocular examination were entirely normal and there was no lymphadenopathy. The patient had no history of any systemic complaints, was taking no medication for therapeutic or recreational use, did not have alcoholism, and did not smoke. Conjunctival swabs were taken and sent for microbial isolation and sensitivity assays and the patient was prescribed ciprofloxacin eye drops, 1 drop hourly, in each eye. About a half hour after the third dose, the patient complained of dizziness and light-headedness. Following this, family members noted a distinct change in the behavior of the patient, who began to have well-defined visual hallucinations, ill-defined auditory hallucinations, and irrational conversation. The next day, the patient was seen in the emergency eye department, accompanied by her mother, with increasing behavioral problems. A psychiatric opinion was sought. The patient was deemed to have had an acute psychotic reaction secondary to topical ciprofloxacin. The patient was advised to stop using ciprofloxacin eye drops (nearly 24 hours after initiation of treatment) and began taking teicoplanin (1%) eye drops. Within about 12 hours of changing the treatment, the patient and family members noted an improvement in behavior and within a further 12 to 14 hours, the hallucinations and behavioral disturbances disappeared completely. The patient was later able to describe her visual and auditory hallucinations in detail. The conjunctivitis responded completely to the teicoplanin regimen.

Comment

Ciprofloxacin is a fluoroquinolone antimicrobial that inhibits DNA gyrase, and when given orally, exhibits 70% bioavailability and attains peak serum levels ranging between 1.5 and 2.9 µg/mL after a single 500-mg dose, with 19% of an oral dose being excreted as metabolites in both urine and feces.1 In addition to cutaneous and gastrointestinal adverse effects, central nervous system adverse effects, such as dizziness and lightheadedness,2 acute psychosis, and other neuropsychiatric disorders3,4 have been described following its systemic use. In extremely rare situations, more serious central nervous system effects, such as seizures, have also been described.4 Cases of ciprofloxacin-induced psychosis have been reported, with resolution of psychotic symptoms on discontinuation of the drug5 and reappearance of these symptoms on resumption of ciprofloxacin treatment.6 However, to our knowledge, there is no report of these adverse effects following the use of topical ciprofloxacin eye drops. In the case reported here, we believe that the systemic adverse event experienced by this patient was an idiosyncratic one, aided by the increased systemic absorption of the drug secondary to severe conjunctival inflammation. Although the patient did not resume use of the topical ciprofloxacin, the absence of other confounding illnesses (drug or alcohol abuse and previous psychiatric disturbances) and the rapid resolution of psychosis support the case for topical ciprofloxacin as the causative factor. Whereas psychotic reactions are well known after the use of atropine7,8 and cyclopentolate9 eye drops, this is the first reported case, to our knowledge, of such a reaction after the use of ciprofloxacin eye drops. Therefore, the possibility of such an adverse effect should always be kept in mind in patients using these drops, particularly in young women, who seem to be especially sensitive to these effects.2

Corresponding author: Ajay Tripathi, MS, FRCS(Ed), FRCS(Glas), Birmingham and Midland Eye Hospital, City Hospital, Dudley Road, Birmingham B18 7QU, England.

References
1.
LeBel  M Ciprofloxacin: chemistry, mechanism of action, resistance, antimicrobial spectrum, pharmacokinetics, clinical trials, and adverse reactions. Pharmacotherapy. 1988;83- 33.
2.
Stahlmann  RLode  H Toxicity of quinolones. Drugs. 1999;58237- 42Article
3.
Royer  RJ Adverse drug reactions with fluoroquinolones. Therapie. 1996;51414- 416.
4.
Ball  P Adverse drug reactions and interactions of fluoroquinolones. Clin Invest Med. 1989;1228- 34.
5.
Mulhall  JPBergmann  LS Ciprofloxacin-induced acute psychosis. Urology. 1995;46102- 103. Article
6.
McCue  JDZandt  JR Acute psychosis associated with the use of ciprofloxacin and trimethoprim-sulfamethoxazole. Am J Med. 1991;90528- 529. Article
7.
Varghese  SVettath  NIyer  KPuliyel  JMPuliyel  MM Ocular atropine induced psychosis—is there a direct access route to the brain. J Assoc Physicians India. 1990;38444- 445.
8.
Harel  LFrydman  MKauschansky  A Prolonged parasympathetic paralysis and psychosis caused by atropine eye drops. J Pediatr Ophthalmol Strabismus. 1985;2238- 39.
9.
Khurana  AKAhluwalia  BKRajan  CVohra  AK Acute psychosis associated with topical cyclopentolate hydrochloride. Am J Ophthalmol. 1988;10591
×